The "ecstasy" hangover

Hyponatremia due to 3,4-methylenedioxymethamphetamine

Stephen Traub, Robert S. Hoffman, Lewis S. Nelson

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

3,4-Methylenedioxymethamphetamine (MDMA, or "ecstasy") has gained an undeserved reputation as a "safe" drug among its users. However, hyperthermia, rhabdomyolysis, hepatotoxicity, disseminated intravascular coagulation, long-term serotonergic neurotoxicity, and death are all associated with MDMA use. Hyponatremia is also reported, and its manifestations are frequently delayed several hours after the drug is ingested. The etiology of this hyponatremia is unclear; both the syndrome of inappropriate antidiuretic hormone release (SIADH) and free-water intoxication are advanced as explanations. We describe a 19-year-old female who presented to the emergency department with altered mental status 1 day after using MDMA. Her initial serum sodium was 121 mmol/L, and computerized tomography (CT) of her head demonstrated cerebral edema. She was treated with hypertonic saline and fluid restriction, and her serum sodium increased to 132 mmol/L over the next 24 hours. She regained consciousness completely within 48 hours of presentation and recovered uneventfully. MDMA toxicity, particularly the pathophysiology and treatment of MDMA-induced hyponatremia, are discussed.

Original languageEnglish (US)
Pages (from-to)549-555
Number of pages7
JournalJournal of Urban Health
Volume79
Issue number4
DOIs
StatePublished - Dec 1 2002
Externally publishedYes

Fingerprint

N-Methyl-3,4-methylenedioxyamphetamine
Hyponatremia
drug
intoxication
etiology
reputation
consciousness
death
water
Sodium
Water Intoxication
Rhabdomyolysis
Disseminated Intravascular Coagulation
Brain Edema
Serum
Consciousness
Vasopressins
Pharmaceutical Preparations
Hospital Emergency Service
Fever

ASJC Scopus subject areas

  • Health(social science)
  • Public Health, Environmental and Occupational Health

Cite this

The "ecstasy" hangover : Hyponatremia due to 3,4-methylenedioxymethamphetamine. / Traub, Stephen; Hoffman, Robert S.; Nelson, Lewis S.

In: Journal of Urban Health, Vol. 79, No. 4, 01.12.2002, p. 549-555.

Research output: Contribution to journalArticle

Traub, Stephen ; Hoffman, Robert S. ; Nelson, Lewis S. / The "ecstasy" hangover : Hyponatremia due to 3,4-methylenedioxymethamphetamine. In: Journal of Urban Health. 2002 ; Vol. 79, No. 4. pp. 549-555.
@article{0cabfc65b91b45519fdd3b224c579705,
title = "The {"}ecstasy{"} hangover: Hyponatremia due to 3,4-methylenedioxymethamphetamine",
abstract = "3,4-Methylenedioxymethamphetamine (MDMA, or {"}ecstasy{"}) has gained an undeserved reputation as a {"}safe{"} drug among its users. However, hyperthermia, rhabdomyolysis, hepatotoxicity, disseminated intravascular coagulation, long-term serotonergic neurotoxicity, and death are all associated with MDMA use. Hyponatremia is also reported, and its manifestations are frequently delayed several hours after the drug is ingested. The etiology of this hyponatremia is unclear; both the syndrome of inappropriate antidiuretic hormone release (SIADH) and free-water intoxication are advanced as explanations. We describe a 19-year-old female who presented to the emergency department with altered mental status 1 day after using MDMA. Her initial serum sodium was 121 mmol/L, and computerized tomography (CT) of her head demonstrated cerebral edema. She was treated with hypertonic saline and fluid restriction, and her serum sodium increased to 132 mmol/L over the next 24 hours. She regained consciousness completely within 48 hours of presentation and recovered uneventfully. MDMA toxicity, particularly the pathophysiology and treatment of MDMA-induced hyponatremia, are discussed.",
author = "Stephen Traub and Hoffman, {Robert S.} and Nelson, {Lewis S.}",
year = "2002",
month = "12",
day = "1",
doi = "10.1093/jurban/79.4.549",
language = "English (US)",
volume = "79",
pages = "549--555",
journal = "Journal of Urban Health",
issn = "1099-3460",
publisher = "Springer Science and Business Media Deutschland GmbH",
number = "4",

}

TY - JOUR

T1 - The "ecstasy" hangover

T2 - Hyponatremia due to 3,4-methylenedioxymethamphetamine

AU - Traub, Stephen

AU - Hoffman, Robert S.

AU - Nelson, Lewis S.

PY - 2002/12/1

Y1 - 2002/12/1

N2 - 3,4-Methylenedioxymethamphetamine (MDMA, or "ecstasy") has gained an undeserved reputation as a "safe" drug among its users. However, hyperthermia, rhabdomyolysis, hepatotoxicity, disseminated intravascular coagulation, long-term serotonergic neurotoxicity, and death are all associated with MDMA use. Hyponatremia is also reported, and its manifestations are frequently delayed several hours after the drug is ingested. The etiology of this hyponatremia is unclear; both the syndrome of inappropriate antidiuretic hormone release (SIADH) and free-water intoxication are advanced as explanations. We describe a 19-year-old female who presented to the emergency department with altered mental status 1 day after using MDMA. Her initial serum sodium was 121 mmol/L, and computerized tomography (CT) of her head demonstrated cerebral edema. She was treated with hypertonic saline and fluid restriction, and her serum sodium increased to 132 mmol/L over the next 24 hours. She regained consciousness completely within 48 hours of presentation and recovered uneventfully. MDMA toxicity, particularly the pathophysiology and treatment of MDMA-induced hyponatremia, are discussed.

AB - 3,4-Methylenedioxymethamphetamine (MDMA, or "ecstasy") has gained an undeserved reputation as a "safe" drug among its users. However, hyperthermia, rhabdomyolysis, hepatotoxicity, disseminated intravascular coagulation, long-term serotonergic neurotoxicity, and death are all associated with MDMA use. Hyponatremia is also reported, and its manifestations are frequently delayed several hours after the drug is ingested. The etiology of this hyponatremia is unclear; both the syndrome of inappropriate antidiuretic hormone release (SIADH) and free-water intoxication are advanced as explanations. We describe a 19-year-old female who presented to the emergency department with altered mental status 1 day after using MDMA. Her initial serum sodium was 121 mmol/L, and computerized tomography (CT) of her head demonstrated cerebral edema. She was treated with hypertonic saline and fluid restriction, and her serum sodium increased to 132 mmol/L over the next 24 hours. She regained consciousness completely within 48 hours of presentation and recovered uneventfully. MDMA toxicity, particularly the pathophysiology and treatment of MDMA-induced hyponatremia, are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0036945885&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036945885&partnerID=8YFLogxK

U2 - 10.1093/jurban/79.4.549

DO - 10.1093/jurban/79.4.549

M3 - Article

VL - 79

SP - 549

EP - 555

JO - Journal of Urban Health

JF - Journal of Urban Health

SN - 1099-3460

IS - 4

ER -